Montana, 2018Hail and Damaging Winds in Montana, June 21, 2018
June 21, 2018 · NWS TFX · 10 events in 5 counties and zones
Scattered thunderstorms developed along and ahead of a Pacific cold front and shortwave trough during the afternoon and evening of June 21st. Moderate instability and vertical wind shear allowed multiple storms to become severe, resulting in numerous reports of severe wind gusts and several instances of severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along and ahead of a Pacific cold front and shortwave trough during the afternoon and evening of June 21st. Moderate instability and vertical wind shear allowed multiple storms to become severe, resulting in numerous reports of severe wind gusts and several instances of severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 21, 11:05 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 11:05 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1205 PM MDT Thu Jun 21 2018
.AVIATION UPDATE...
Forecast remains on track. Thunderstorms are already starting to
develop ahead of an upper level disturbance...giving us a sneak
peak of what is to come today. So far looks like slow moving heavy
rain type storms are likely. Expect thunderstorm to become more
numerous this afternoon and continue through the evening. Best
chances for the stronger storms still looks to be in the southwest
and portions of the east where currently clear skies will bring
ample instability. Some hail and strong winds are possible with
these storms...although with high Pwats today the main threat will
be heavy rain and possible flash flooding. Temperatures will
continue to warm to near normal readings today...with some 80s
possible. Anglin
&&
.SYNOPSIS...
Showers, thunderstorms, and localized flash flooding are possible
today through Saturday as multiple weather disturbances move through
the area. In addition, some thunderstorms may be severe this
afternoon and early evening with quarter-size hail and damaging wind
gusts. An overall drying trend is expected Saturday night into
Sunday as high pressure builds over the area. Low temperatures will
mainly be in the 50s, while highs will mainly reach the 70s or
80s through this weekend.
&&
.DISCUSSION...
Today through Saturday...An upper level disturbance will move
from west to east across the region this afternoon/evening.
Isolated thunderstorms this morning will become more widespread
and stronger this afternoon. Some storms could strong/severe late
this afternoon through early this evening. The airmass remains
unsettled for Fri/Sat, with scattered showers and thunderstorms
continuing. Some storms could produce heavy rain today through
Saturday. There is a marginal risk of flash flooding today through
Saturday, mainly south of a line from Helena to Lewistown.
Afternoon temperatures will be seasonable through the period,
generally within a few degrees of normal. Brusda
Saturday night through Thursday...Shortwave trough exits our CWA to
the east Saturday night, giving way to shortwave high pressure
ridging for Sunday. Thus, an overall drying trend is expected as
shower and thunderstorm probabilities decrease. On Monday, a
longwave trough aloft and embedded disturbances are progged to
slowly overspread our CWA from the west and break-down the shortwave
ridge. In addition, a Pacific cold front looks to cross our CWA from
west to east Monday night, perhaps resulting in some showers and
thunderstorms. Appreciable instability and vertical wind shear may
support a few severe thunderstorms and this potential scenario will
continue to be monitored. The longwave trough aloft and embedded
disturbances continue moving generally eastward over our region
Tuesday through Wednesday. At this time, models suggest showers and
thunderstorms will be isolated, but would not be surprised if the
forecast trends wetter with future model runs. By next week
Thursday, subtle high pressure ridging aloft is progged to build
over our area behind the departing longwave trough, resulting in
fair weather. Low temperatures trend near or slightly-above normal.
Highs will be within several degrees of normal (i.e. mid 70's to
lower 80's) for most days. The exception will be Monday, when strong
warm advection ahead of the aforementioned longwave trough should
contribute to highs reaching well into the 80's to lower 90's for
most. - Jaszka
.AVIATION...
Updated 1805Z.
Showers and thunderstorms will this afternoon and move
northeastward. Some storms could be severe during the
afternoon/evening hours. Storms will be decreasing by 06z Fri but a
chance of rain showers will redevelop in many areas
around 12Z Friday.
&&
.HYDROLOGY...
Lewis and Clark County...Flood warning will continue for the
entire county. Flooding is slowly decreasing across the county but
it will take time for all the flooding to end.
Teton County...Flood Warning will continue for the whole county
for potential further runoff. Flooding is decreasing in the
western portion of the county with peak flows expected this
morning in the eastern portions of the county on the Teton River.
Cascade County...Flood Warning will continue. The Sun River has
generally crested, and will slowly fall over the next few days.
The Missouri River has crested at the city of Cascade, and should
crest later today near moderate flood stage around Ulm.
Jefferson River...between Whitehall and Trident...Flood warning
continues. Minor flooding is expected into Friday.
Meagher County...Flood warning continues for flooding around
Martinsdale. This warning will be evaluated later this morning.
Marias River south of Shelby...Flood Warning continues. Minor
flooding is expected to continue through today.
Pondera...Flood advisory continues into this evening.
Broadwater County...Flood advisory continues into this morning for
minor flooding around Toston.
Big Hole River around Melrose...Flood Advisory continues for minor
flooding through today. The river is showing a falling trend, so
the minor flooding should not last too long in this region.
Fergus County...A flood watch is currently out for the potential
of heavy rain and new flooding or flash flooding on Thursday.
Flooding may then continue into the weekend along the Missouri
River...especially at the James Kipp Campground.
Region wide...scattered showers and thunderstorms will affect the
region for the next several days. There is the potential that some
thunderstorms could produce brief periods of heavy rain and
additional flooding or even flash flooding. A flood watch remains
in effect for portions of North Central and Southwest MT. Any
heavy rainfall over any areas currently under a flood warning or
advisory could make the situation worse or extend the flooding
problems. Anglin/Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 78 58 76 53 / 30 20 50 30
CTB 78 56 74 52 / 30 20 60 30
HLN 75 55 75 52 / 50 40 40 20
BZN 75 50 70 48 / 60 60 60 30
WEY 70 42 62 39 / 40 40 60 30
DLN 71 47 72 45 / 60 60 60 20
HVR 82 55 81 55 / 20 20 50 50
LWT 75 52 70 51 / 50 70 60 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Numerous flood highlights remain in effect until further notice.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 21, 12:29 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 5 SW GREAT FALLS 47.46N 111.38W
06/21/2018 E0.25 INCH CASCADE MT NWS EMPLOYEE
HEAVY RAIN AND PEA SIZED HAIL.
&&
JAALocal storm report, Jun 21, 12:38 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND GST 3 WNW SAND COULEE 47.42N 111.22W
06/21/2018 M44 MPH CASCADE MT MESONET
&&
DBLocal storm report, Jun 21, 12:39 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
139 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND GST 6 S GLEN 45.39N 112.68W
06/21/2018 M44 MPH BEAVERHEAD MT PUBLIC
&&
DBLocal storm report, Jun 21, 12:40 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
140 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 21 SW LIMA 44.47N 112.95W
06/21/2018 M42 MPH BEAVERHEAD MT MESONET
&&
DBSpecial weather statement, Jun 21, 12:44 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
144 PM MDT THU JUN 21 2018
MTZ053-054-212015-
Broadwater MT-Meagher MT-
144 PM MDT THU JUN 21 2018
...SPECIAL WEATHER STATEMENT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Townsend, moving east at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Townsend, Silos and Winston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4630 11166 4648 11166 4653 11129 4626 11129
TIME...MOT...LOC 1944Z 268DEG 10KT 4640 11156
JANGLIN
Special weather statement, Jun 21, 1:01 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT THU JUN 21 2018
MTZ008-015-055-212045-
Madison MT-Beaverhead MT-Gallatin MT-
201 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BEAVERHEAD
AND CENTRAL GALLATIN COUNTIES UNTIL 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Harrison to near Ennis to
9 miles south of Lima. Movement was southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Bozeman, Virginia City, Belgrade, Ennis, Monida, Norris, Big Sky,
Mcallister, Bozeman Hot Springs, Lakeview, Gallatin Gateway, Cameron,
Snowline, Four Corners, Amsterdam, Jeffers, Church Hill, Raynolds
Pass and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4449 11262 4552 11193 4580 11141 4573 11079
4560 11080 4552 11092 4536 11092 4535 11104
4511 11104 4508 11114 4503 11111 4473 11134
4475 11139 4470 11149 4455 11157 4451 11182
4456 11187 4452 11211 4457 11229 4445 11239
TIME...MOT...LOC 2000Z 321DEG 21KT 4561 11155 4539 11176 4450 11257
JANGLINThunderstorm Wind, Madison
- When
- June 21, 1:09 PM MST
- Where
- Madison County, 2 mi SSW of Cameron
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.173, -111.696
Mesonet station 2-miles SSW of Cameron recorded 59-mph peak gust from thunderstorm.
Thunderstorm Wind, Madison
- When
- June 21, 1:34 PM MST
- Where
- Madison County, Ennis
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.350, -111.730
Mesonet station in Ennis recorded 65-mph peak gust from thunderstorm.
Thunderstorm Wind, Madison
- When
- June 21, 1:43 PM MST
- Where
- Madison County, 22 mi SW of Cameron
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.975, -111.999
Mesonet station 22-miles SW of Cameron recorded 58-mph peak gust from thunderstorm.
Thunderstorm Wind, Gallatin
- When
- June 21, 1:44 PM MST
- Where
- Gallatin County, 5 mi WSW of Big Sky
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.222, -111.415
Mesonet station 5-miles WSW of Big Sky recorded 65-mph peak gust from thunderstorm. Elevation: 8622 feet MSL.
Thunderstorm Wind, Jefferson
- When
- June 21, 2:22 PM MST
- Where
- Jefferson County, Boulder
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.230, -112.120
Mesonet station in Boulder reported 58-mph peak gust from thunderstorm.
Thunderstorm Wind, Meagher
- When
- June 21, 3:20 PM MST
- Where
- Meagher County, 4 mi S of White Sulphur Spgs
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.492, -110.920
White Sulphur Springs Airport AWOS recorded 59-mph peak gust from collapsing thunderstorm.
Hail, Fergus
- When
- June 21, 3:52 PM MST
- Where
- Fergus County, 6 mi ESE of Lewistown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.037, -109.302
Spotter reported quarter-size hail and wind gusts up to 50 mph from thunderstorm 6-miles ESE of Lewistown.
Hail, Fergus
- When
- June 21, 4:01 PM MST
- Where
- Fergus County, 10 mi WSW of Forestgrove
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.945, -109.276
Facebook video of hail up to quarter-size falling 10-miles WSW of Forestgrove.
Thunderstorm Wind, Fergus
- When
- June 21, 4:10 PM MST
- Where
- Fergus County, 8 mi W of Forestgrove
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.000, -109.250
Public report of roof ripped off barn by wind gusts from thunderstorm 8-miles W of Forestgrove. Time estimated from radar.
Hail, Fergus
- When
- June 21, 4:10 PM MST
- Where
- Fergus County, 8 mi W of Forestgrove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.000, -109.250
Public reported half dollar-size hail and broken windows on north side of buildings 8-miles W of Forestgrove. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752031, 752028, 752034, 752027, 752025, 752036, 752038, 752039, 752037, 752040.